Mouth sores

20111227-053755.jpg

Beth has only been having small fevers, and her blood pressure is still elevated (154/107 this morning), but her biggest annoyance continues to be the mouth sores. I don’t know if what she’s got at the corner of her mouth counts, but in the photo above, the white lining under her tongue is part of the “lining” that was built up by the Kepivance, to protect against mucositis (mouth sores) and which now seems to be peeling off like so much snake skin.

We hear Beth could go home “soon”, so I’m going to go in to work for a few hours today and just play it by ear.

Probably won’t be home for Christmas

One of the resident doctors came in this morning and explained some of what seems to be going on with the persistent fevers.

They’ve done lots of tests and blood cultures, and one of the probable sources of infection — the catheter — has been ruled out (so far the “cultures” they took from the piece they removed are negative).

There seems now to be a higher and higher probability that the infections (and the fevers, which come and go with regularity) seem to be introduced through her gastro-intestinal (GI) tract. One of the major side effects of the chemotherapy is something called mucositis, which manifests itself in the form of sores in the mouth and evidently all through the GI tract. Since she has no current immune system, bacteria from the environment (food, drinks, etc.) are making their way through her GI tract, and into lesions caused by mucositis.

This is a pronounced-enough effect that a significant portion of pre- and post-transplant treatment involves the administration of “Kepivance”, which is supposed to cause the body to produce a coating within the GI tract, and it has worked — she really does have a coating, and no mouth sores, but that’s no guarantee of no small lesions throughout her stomach and intestines.

The primary symptom, I guess, is the fact that she continues to have fevers, even though they are continuing to administer the strong antibiotics, vancomycin and cefepime. And so, if this is the case, the fevers will continue to come and go through the next few days, until there is some “engraftment” and she begins to produce white blood cells, some 10-12 days after the transplant. (The transplant was on the 14th, so days 10-12 will, at this point, straddle Christmas). With the production of her own white blood cells, the fevers and infections should “resolve themselves”, but until then, we are here.

The bottom line is that she can’t go home until she has gone 24 hours “off antibiotics and fever-free”, which obviously, at this point, hasn’t happened.

But the trade-off, as the Doctor said, was that right now, she is giving up one Christmas at home, in order to have many more in the future.

Beth’s donor has signed, and we now have a transplant schedule

I got a call yesterday afternoon from Renee, the transplant coordinator at West Penn. Beth’s donor has signed all the necessary paperwork, and a date of December 14 has been set for the transplant. That means, working backward from that date, the following schedule has been established:

December 5-7: Outpatient treatment at West Penn’s Medical Short Stay unit. Beth will be treated with a drug called Kepivance, the purpose of which is to prevent “mucositis” – mouth sores – one of the more severe side effects of the chemotherapy drugs that Beth will receive. This is an intravenous treatment.

December 8: Beth will be admitted to West Penn’s “T-7” floor – the Hematology/Oncology (or “hem/onc”) unit.

December 8-12: She’ll receive the “intensive” chemotherapy, also called “conditioning”. She’ll receive two or three intravenous drugs spread out over these five days:

Fludarabine: “It has been unofficially and casually referred to as “AIDS in a bottle” amongst healthcare professionals due to its significant immunosuppresive activity”.

Busulfan: “Currently, its main uses are in bone marrow transplantation, … where it is used as a conditioning drug. Busulfan can control tumor burden but cannot prevent transformation or correct cytogenic abnormalities”. To put this into perspective, the Vidaza that Beth was receiving had two functions: it had a cytotoxic effect – it killed things – but it was also supposed to enable her to make her own blood cells (a thing it never did).

Thymoglobulin: I don’t know if Beth is getting this one; it’s on the transplant sheet that Dr Rossetti gave to us, but Renee yesterday said Beth was getting two chemo drugs. Thymoglobulin “very substantially reduces immune competence in patients with normal immune systems”.

December 13-14: Total Body Irradiation (200 cGy).

The donor will undergo five or six days of Neupogen injections “to move stem cells from bone marrow to peripheral blood”. She will then undergo one or two days worth of “collection” – a four- to six-hour process by which blood will be withdrawn from one arm, will flow through a filtering device (similar to a dialysis machine) that will collect only stem cells, and the remaining blood will be re-infused into the other arm.

The stem cells will then be flown into Pittsburgh, where a (we hope) properly-“conditioned” Beth will be awaiting their arrival. The donor is a young female, and she is not from the United States. That’s all we may know about her at this time. I may have mentioned earlier, that we found three “10/10” matches. This is out of 10 million US-based donors, and an international database of seven million donors. For more information on this, see http://www.marrow.org.

It’s interesting to me that they call this procedure a “transplant” – but really, it’s like a slow motion transplant – a damaged organ (in this case, the bone marrow) is removed, slowly, and a new organ, in the form of stem cells, is “transplanted”, albeit slowly.